Can anyone help?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Dec 2006
Total Posts : 401
   Posted 3/13/2009 1:58 AM (GMT -6)   
My blood sugars really run low a lot. I can eat and still test at 60 and have to eat more carbs. So, I got a new doctor to help as the endo is no good. He just takes bp and weight and I have to ask for tests. and that is all he does. New doctor says to go off januvia. The question is: is going off januvia better than lowerering the lantus for my health. I have lost confidence in doctors. My A1c is 5 and every other test is perfect. Looking for any opinions here so I know what to ask at next appointment. Thanks:)

Veteran Member

Date Joined May 2006
Total Posts : 547
   Posted 3/14/2009 2:07 PM (GMT -6)   
I'm not on Januvia but, from what I understand, it's an oral drug used to treat Type2. From what I can see, there hasn't been much research into its combined use with insulin (maybe in context of Type 1 treatment only??). Lantus/insulin is not a drug but a hormone. Methinks that one causes your body to "work harder" by stressing your pancreas and other metabolic/cellular functions while the other "supplements" what your system might be needing. How to help decide depends on whether or not your specific issues are with: not producing enough insulin (i.e. Type 1 produce none/little), or your cells not able to process insulin sufficiently (insulin resistance), or a combo of both.

IMO, it would seem that one or the other should go or at least the doses altered. Though your A1C of 5 is great, with your frequent lows, I would guess that it's costing you far too many hypo situations to achieve it. Maybe give your new doc's suggestions a try and see how things unfold? Don't hesitate to express your concerns and get the answers you need before leaving. You'll get a feel for how you'll get along pretty quickly.

- Phishbowl (Type 1 since Jan'05 - Levemir, NovoRapid)
"What's Not Measured Is Not Managed"

"It is impossible for a man to learn what he thinks he already knows"-Epictetus

Forum Moderator

Date Joined Nov 2006
Total Posts : 5312
   Posted 3/15/2009 10:41 AM (GMT -6)   
Hi ceebee, sorry to hear about this problem.  Kris knows what she's talking about.  And I believe Jeannie had been on insulin and another med at the same time and is now on just Metformin.  Maybe she can chime in.  I hope your new doctor is well-versed in the use of these meds because obviously you're going too low.  One of the meds should be eliminated.  Sorry I can't help more.  confused

forum moderator - diabetes
diabetes controlled so far by low/no carb diet and exercise; no meds

Missing Key Value : en-US, 736

Veteran Member

Date Joined Apr 2004
Total Posts : 6056
   Posted 3/17/2009 10:14 AM (GMT -6)   
I don't like the way Januvia functions. If I remember correctly it makes your body secrete more insulin while lowering insulin resistance, then to add more insulin to the mix (Lantus) makes no sense at all. Please remember that 50% of all doctors graduated in the bottom half of their class. Your endo may be one of them.

If this were me I'd use the Lantus and stay away from the januvia. Lantus is made from human cloned insulin, it's like the perfect helper and very compatible with your body. Using the 'nothing white but cauliflower and cottage cheese' food plan I was able to get off my insulin for the time being, but I am not adverse to going back on for the good numbers if necessary. I also like the fact that I never got low episodes while on the Lantus unless I totally forgot to eat. And then they were normal, spaced out, hungry headache lows, not the shaky, crazy starving ones I used to get on Actos.

I believe that your new doc is right on track from what I've read about Januvia. Your endo probably didn't bother to find out how fastidious you were with your food plan and just gave you what all "dumb diabetics who won't do nuthin' " get. It's a strong med for peeps who won't follow their proper food plan or who are following the ADA guidelines for too many carbs. Just my 2ยข.
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross

Regular Member

Date Joined Dec 2006
Total Posts : 401
   Posted 3/17/2009 1:15 PM (GMT -6)   

You may be right about the Januvia. I had to eat 100 carbs sometimes to get BG levels up...YES, 100! I forgot my meds Sunday morning and ate breakfast out and was low all day...had to eat a BIG cupcake from Starbucks and a Strawberries and Cream drink The highest I got was 107. Didn't even know I missed my meds until I went to take the evening ones. Right now I am eating to feed the meds. This doctor seems to care more and take time to help. I think I may need less meds for the way I eat now and not need to sugar up during the day. I drop the pred lower this week also so need to test a lot so I don't go low. I don't know what is happening in my body. Thanks for all the help:)
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 28, 2016 1:26 AM (GMT -6)
There are a total of 2,713,271 posts in 299,175 threads.
View Active Threads

Who's Online
This forum has 153753 registered members. Please welcome our newest member, Cecilwood.
206 Guest(s), 4 Registered Member(s) are currently online.  Details
bluelyme, Jesper Poulsen, Girlie, alpphhapointzeroeleven

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer